Medical questions & health advice by licensed doctors
"How is the chronic use of Diphenhydramine harmful to the body?"
I have been abusing Diphenhydramine for over three years after I discovered that it potentiates my methadone (or somehow acts synergistically) to produce relaxation/euphoria. Please note that I am not "tripping" on it by taking ultra-high doses, as some people do. Rather, when I started, as little as 2 pills was enough for me. However, because of tolerance, I have been forced to increase my dose to anywhere from 10 to 15 pills spread out over 6-8 hours to get through the afternoon/early evening at work. My question is: how is this hurting my body? One of the reasons I am having trouble stopping is that, other than making me very dry, I have not seen *any* serious ill effects from this abuse, whether personally or professionally. Thanks.
I strongly recommend that you discuss this issue with the doctor who is prescribing your methadone. Using diphenhydramine and methadone in this way definitely is discouraged and is evidence of ongoing substance dependence that really needs to be addressed. Your doctor will be able to help you come up with a plan to reduce your dependence on diphenhydramine and also, hopefully, methadone over time.
See a doctor who can help
Find a Primary care-doctors near you
In very high doses (and the doses you are taking are extremely high) diphenhydramine can cause many serious side effects. You have already experienced some of the more common side effects, such as feeling flushing and having dry mouth or skin. Other, more serious side effects can include agitation, visual changes, confusion, and even seizures or coma. These serious side effects because more and more likely at higher doses, and it does sound like you are using higher and higher doses, which is definitely a cause for concern. Together, you and your doctor can come up with a plan to address your ongoing substance dependence and I recommend disclosing this information as soon as you can. In the meantime, if you experience any changes in mood, confusion, discoordination or stumbling, or other concerning signs, these could be symptoms of diphenhydramine toxicity, and you should seek care in an emergency room.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.